Propecia is one form of a drug called finasteride, and many men use this drug to prevent hair loss or to regrow their hair after the balding process has begun. However, the use of Propecia as a drug to grow hair may have an impact you aren’t aware of.
Finasteride in any form is likely to reduce a man’s prostate-specific antigen or PSA level. PSA levels are used by doctors to test for possible risk of prostate cancer. Therefore, if you are taking Propecia, it is vital that your doctor knows this if he gives you a PSA test. If your doctor doesn’t know you are taking Propecia, he will not know how to properly interpret the results of your PSA test.
It is important to make absolutely sure that you give the names of every drug that you take (prescription drugs and “over the counter” drugs like aspirin) when you have to fill out that form about your medical history. Something some people do is to carry around an up-to-date list of the drugs that they take in their wallet, together with the daily amount of each drug and the frequency of medication. That way, they have that information easily available if they are ever in an accident, but also, when they go to the doctor’s office, they can just hand the nurse the sheet and ask her to put an updated photocopy in their file for the doctor.
Just for clarity, the form of finasteride that was originally approved was a 5 mg dose taken once a day. The name under which this drug was marketed was Proscar. Proscar is now generically available and is still used for the treatment of benign prostatic hyperplasia (BPH). However, a newer drug called Avodart (dutasteride) has largely superceded the use of Proscar for treatment of BPH.
By comparison, Propecia is a 1 mg dose of finasteride, also taken just once a day. It probably doesn’t lower patients’ PSA levels as much as Proscar did, but it certainly can lower the PSA level, nonetheless, thus masking the possibility of risk for prostate cancer in some men.
[Editorial comment: The “New” Prostate Cancer InfoLink would like to thank a patient (T.L.) who was diagnosed in 2008 for bringing this to our attention.]